Alert archive / Florida / Coastal Flood Statements in 2017

Coastal Flood Statement 3, NWS Tampa Bay, FL

June 6, 2017Citrus County, Hernando County, Levy County, Florida

NWS Tampa Bay, FL issued this coastal flood statement at Jun 6, 2017, 3:42 AM EDT for Citrus County, Hernando County, Levy County, Florida. It took effect at Jun 6, 2017, 10:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2017, 3:42 AM EDT (07:42 UTC)
In effect from
Jun 6, 2017, 10:00 AM EDT
Expired
Jun 6, 2017, 4:00 PM EDT
In force
6 hr
Issued by
NWS Tampa Bay, FL

Counties Citrus County, FL, Hernando County, FL, Levy County, FL

The radar

The Tampa radar (KTBW), 134 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 7.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WHUS42 KTBW 060742
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
342 AM EDT TUE JUN 6 2017

FLZ139-142-148-061545-
/O.NEW.KTBW.CF.S.0003.170606T1400Z-170606T2000Z/
COASTAL LEVY-COASTAL CITRUS-COASTAL HERNANDO-
342 AM EDT TUE JUN 6 2017

...MINOR COASTAL FLOODING POSSIBLE...

* COASTAL FLOODING...TIDES 1 TO 2 FEET ABOVE NORMAL.

* COASTAL FLOOD TIMING...LATE MORNING THROUGH EARLY AFTERNOON HIGH
  TIDE CYCLE.

* COASTAL FLOOD IMPACTS...MINOR COASTAL FLOODING.

$$

FLZ050-155-160-162-165-061545-
/O.CON.KTBW.RP.S.0022.170606T1200Z-170608T0000Z/
PINELLAS-COASTAL MANATEE-COASTAL SARASOTA-COASTAL CHARLOTTE-
COASTAL LEE-
342 AM EDT TUE JUN 6 2017

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH WEDNESDAY EVENING...

* RIP CURRENT TIMING...PERSISTENT ONSHORE WINDS AND INCREASING 
  WAVE ACTION WILL ENHANCE THE RISK FOR STRONGER AND MORE 
  FREQUENT RIP CURRENTS TUESDAY THROUGH WEDNESDAY. 

* RIP CURRENT IMPACTS...STRONG AND DANGEROUS RIP CURRENTS WILL 
  BE HAZARDOUS FOR THOSE IN THE SURF ZONE AT AREA BEACHES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL...
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$


HTTP://WWW.WEATHER.GOV/TAMPA
1 follow-up statement
927 
WHUS42 KTBW 061110 AAA
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
710 AM EDT TUE JUN 6 2017

UPDATED TO ADD COASTAL HILLSBOROUGH

FLZ151-080000-
/O.EXA.KTBW.RP.S.0022.170606T1200Z-170608T0000Z/
COASTAL HILLSBOROUGH-
710 AM EDT TUE JUN 6 2017

...HIGH RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY RUSKIN HAS ISSUED A
HIGH RIP CURRENT RISK, WHICH IS IN EFFECT THROUGH WEDNESDAY
EVENING. 

* RIP CURRENT TIMING...PERSISTENT ONSHORE WINDS AND INCREASING
  WAVE ACTION WILL ENHANCE THE RISK FOR STRONGER AND MORE FREQUENT
  RIP CURRENTS TODAY THROUGH WEDNESDAY. 

* RIP CURRENT IMPACTS...STRONG AND DANGEROUS RIP CURRENTS WILL 
  BE HAZARDOUS FOR THOSE IN THE SURF ZONE AT AREA BEACHES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL...
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$

FLZ139-142-148-062000-
/O.CON.KTBW.CF.S.0003.170606T1400Z-170606T2000Z/
COASTAL LEVY-COASTAL CITRUS-COASTAL HERNANDO-
710 AM EDT TUE JUN 6 2017

...MINOR COASTAL FLOODING POSSIBLE...

* COASTAL FLOODING...TIDES 1 TO 2 FEET ABOVE NORMAL.

* COASTAL FLOOD TIMING...LATE MORNING THROUGH EARLY AFTERNOON 
  HIGH TIDE CYCLE. 

* COASTAL FLOOD IMPACTS...MINOR COASTAL FLOODING.

$$

FLZ050-155-160-162-165-080000-
/O.CON.KTBW.RP.S.0022.170606T1200Z-170608T0000Z/
PINELLAS-COASTAL MANATEE-COASTAL SARASOTA-COASTAL CHARLOTTE-
COASTAL LEE-
710 AM EDT TUE JUN 6 2017

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING...

* RIP CURRENT TIMING...PERSISTENT ONSHORE WINDS AND INCREASING
  WAVE ACTION WILL ENHANCE THE RISK FOR STRONGER AND MORE FREQUENT
  RIP CURRENTS TODAY THROUGH WEDNESDAY. 

* RIP CURRENT IMPACTS...STRONG AND DANGEROUS RIP CURRENTS WILL 
  BE HAZARDOUS FOR THOSE IN THE SURF ZONE AT AREA BEACHES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL...
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$

HTTP://WWW.WEATHER.GOV/TAMPABAY

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this coastal flood statement went out at Jun 6, 3:23 AM EDT, 19 minutes earlier.

Area forecast discussion, Jun 6, 3:23 AM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
323 AM EDT Tue Jun 6 2017

.SYNOPSIS...
07Z water vapor and H4 RAP analysis continues to show a complex
upper level pattern for early June over North America. Main feature
of note for the next couple of days is a deep trough/closed low
feature over the western/central Gulf of Mexico. This trough and
associated energy will be pivoting slowly eastward the next 24 hours
toward our region. Within the main synoptic flow of this trough we
find a number of accompanied shortwave impulses. One of these is
crossing the SE gulf of Mexico and has been forcing quite a bit of
WAA/upglide convection off the loop current during the past several
hours. The ever increasing deep layer cyclonic flow over our region
today in advance of the main trough, together with any of these
periodic transitory shortwave impulses will be keeping our forecast
unsettled and generally wet. Well-defined upper level jet max is
currently rounding the base of the main trough with the left-exit-
region and associated divergence/diffluence and enhanced upper level
venting soon arriving over the eastern Gulf of Mexico. The upper
level support for lift is aiding a broad swath of deep layer Qvector
convergence ahead of the trough, and broad low level isentropic
upglide/WAA.

At the surface...subtropical ridge axis is shifting away from the
region this morning. This is in response to the slow approach of a
weak area of low pressure which has formed south of LA under the
parent upper trough. This low will evolve and elongate over the NE
Gulf of Mexico today through Wednesday. The low level flow into this
area of weak low pressure will enhance the development and
maintenance of coastal convergence early this morning associated
with the land breeze. The RAP has been consistent in showing this
coastal convergence further enhancing the development of
showers/storms that will migrate onshore throughout the morning.

Since many of the lift parameters are broad in nature, the timing
and intensity of rainfall (at least the more persistent and heavier
bands) today will likely be tied closely to the evolution of the
smaller transitory impulses aloft. Sometimes NWP guidance can lock
on these, sometimes not. Due to this, the forecast today will again
be more broad-brushed than normal. However, this approach should not
degrade the forecast usefulness significantly, as the larger scale
setup suggests high rain chances for all throughout the day, even if
its not raining all the time. Plans will have to be made with the
expectation of rain at any time.

&&

.Short Term (Today through Wednesday)...
Today...It is a rare event around here that brings an all-day rain
to west-central and southwest Florida, and do not believe today will
be an all day rain either. However, do believe it will be a wet day
in general for all, with a high potential for several rounds of
rain/thunder migrating onshore from the Gulf and across the
peninsula. Large convective complex off the SW Florida coast has
been providing widespread rainfall to the Fort Myers/Naples region
early this morning, but at the same time, cutting off the inflow to
areas further north, and stunting convection for the rest of the
region. This seems to still be ongoing as of the sending of this
discussion. However, given the time of year, the high amount of
available column moisture (PW > 2"), and the increasing large scale
and deep layer synoptic ascent described above in the synopsis,
there is no reason to believe the forecast will not end up wet all
the way up the FL west coast. Forecasting different would go against
the overwhelming consensus among NWP members that widespread
rainfall (some heavy) will occur. Remain confident that as the main
upper jet overspreads the northeast Gulf today, we will see ever
increasing convective coverage north of the current convective mass.
The rainfall is likely to come in rounds defined by the subtle
rising and sinking zones surrounding transitory mid/upper level
impulses. Will have categorical (80-100%) rain chances for all areas
today. Some indications that very late in the day and this evening
that a period of lesser activity or even a lull may occur in the
rainfall. Cloud-cover similar to previous days will be abundant.
This limiting insolation factor combined with high potential for
rounds of rainfall will keep high temperatures in the lower to
middle 80s. Winds will become defined from the southwest and gusty
near the coast. The weather might not encourage beach plans, but for
those that do want to go, be aware that the sustained onshore winds
will make for an enhanced risk for more frequent and stronger rip
currents. This threat will persist through at least Wednesday.

Thunderstorm potential... We are almost certain to have some storms
mixed in with the rain. The extremely moist column aloft combined
with downstream advection of latent heat from storms over the Gulf
of Mexico are likely to keep CAPE profiles quite thin...and hence
generally weaker rising motion. However, we will be experiencing a
greater level of both low and deep layer shear than is normal for
this time of year associated with the approaching trough. Therefore,
would expect a few updrafts to take advantage, and be enhanced by
this environment through non-hydrostatic ascent. These stronger
storms would have potential to locally mix stronger winds aloft to
the surface, with slight (but non-zero) brief tornadic
potential...especially over the coastal waters.

Tonight...Any lull would likely be short-lived as large scale lift
and large scale  convergence in close proximity of the
surface low once again forces nocturnal rounds of
showers/storms to develop over the eastern Gulf. The
majority of these would migrate onshore after midnight.

Wednesday...The forecast is simply a continuation of the second half
of tonight. The Florida peninsula will remain downstream of the main
trough axis and in close proximity to the surface low/boundary near
the I-10 corridor. Large scale lift and abundant column moisture
keeps the periodic showers/storms forming and migrating onshore. The
result in another mostly cloudy, humid day with high rain chances
for all...but not an all-day rain.

&&

.Mid/Long Term (Wednesday Night - Monday)...
The mid/upper level troughing that had been established
across the area will gradually begin to lift north of the
area along with a weak surface low that develops across the
Gulf. This low will rapidly move to the northeast away from
the state and deepen while progressing towards the Canadian
Maritimes. The frontal boundary which will have provided
some much needed rainfall to our area Tuesday and Wednesday
will gradually push into South Florida on Thursday with some
slightly drier air filtering in behind it. Models have been
trending towards a faster return of moisture from the south
as the boundary lifts back to the north. This doesn't
change the previous forecast much other than slightly higher
rain chances again across the Nature Coast compared to
12/24 hrs ago. Otherwise, the forecast thinking remains the
same from the Bay Area south...with ample moisture in place
supporting high-end scattered to numerous showers and
thunderstorms on Friday. Even deeper tropical moisture
surges into the area for the weekend and into early next
week with PWs well above 2 inches. This combined with
afternoon heating should support 60-70 PoP coverage pretty
much area- wide into early next week. Temperatures will be a
touch below normal through much of the period with plenty
of cloud cover and higher rain chances expected. Only subtle
changes temperature wise from day to day expected with
upper 80s across much of the area each day.

&&

.Aviation (06/07Z through 07/06Z)... An unsettled forecast
for the terminals through the TAF period. Early morning
hours will see widespread rain/isolated storms with periods
of MVFR cigs/vis at KPGD/KFMY/KRSW. Further north, Tampa Bay
terminals see scattered showers/storms becoming more
numerous as we approach dawn and into the first few daylight
hours. Periods of rain/storms for all terminals are
expected through much of the day with associated MVFR
conditions associated with the rain. Winds become gusty out
of the southwest between 11 and 15 knots with gusts up to 25
knots during the late morning and afternoon hours.

&&

.MARINE...
The forecast waters remain to the southeast of an area of low
pressure moving across the northern Gulf through Wednesday.
Sustained winds from the south and southwest will at times reach
advisory levels today and tonight. Winds diminish below advisory
levels during Wednesday but are likely to remain near cautionary
levels...especially to the south of Tarpon Springs. Low pressure
passes east of the region Thursday shifting winds to the northwest.
Numerous showers and thunderstorms can be expected over the marine
zones through Wednesday.

&&

.FIRE WEATHER...
No fire weather concerns are expected as multiple rounds of
wetting rainfall are expected for all areas during the next
couple of days. Relative humidity will also remain well
above critical levels through the next several days.

Fog Potential...No significant fog or visibility reductions are
expected through the middle of the week.

&&

.Preliminary Point Temps/PoPs...
TPA  83  76  83  76 /  90  70  80  50
FMY  85  76  84  75 /  90  70  80  60
GIF  84  74  84  73 /  90  50  80  50
SRQ  82  77  82  76 /  90  70  80  60
BKV  84  74  84  72 /  90  60  80  50
SPG  84  76  84  76 /  90  70  80  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 8 AM EDT this morning through
     Wednesday evening for Coastal Charlotte-Coastal Lee-
     Coastal Manatee-Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 9 PM EDT this evening for
     Coastal waters from Bonita Beach to Englewood FL out
     20 NM-Coastal waters from Englewood to Tarpon Springs
     FL out 20 NM-Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Waters from Bonita Beach
     to Englewood FL out 20 to 60 NM-Waters from Englewood
     to Tarpon Springs FL out 20 to 60 NM-Waters from
     Tarpon Springs to Suwannee River FL out 20 to 60 NM.

     Small Craft Advisory from 10 AM this morning to 9 PM EDT
     this evening for Charlotte Harbor and Pine Island
     Sound-Tampa Bay waters.

&&

SYNOPSIS/SHORT TERM/AVIATION/MARINE/FIRE WX...Mroczka
MID TERM/LONG TERM/DECISION SUPPORT...McKaughan
Hazardous weather outlook, Jun 5, 5:16 AM EDT, 22 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
516 AM EDT Mon Jun 5 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-060900-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
516 AM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Widespread showers and thunderstorms are expected again today.
While severe weather is currently not expected, any thunderstorms
will be capable of frequent lightning and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

...THUNDERSTORM IMPACT...
A greater coverage of rainfall and embedded thunderstorms for all
areas is anticipated for both Tuesday and Wednesday as a front
approaches and very slowly moves southward into the region. While
severe weather is currently not expected, any thunderstorms will
be capable of frequent lightning and heavy rain.

...HEAVY RAINFALL IMPACT...
Locally heavy rainfall is possible Tuesday into Wednesday, as a
cold front very slowly moves southward into the region. Multiple
rounds of rainfall, possibly heavy, are in the forecast during
the mid-week period, leading to the potential of localized
flooding and travel concerns.

...RIP CURRENT IMPACT...
Persistent onshore wind flow will become stronger on Tuesday and
into Wednesday which could lead to an increased threat of rip
currents at area beaches.

...MARINE IMPACTS...
Deteriorating marine conditions are forecast to start on Tuesday
with south to southwest winds ahead of an area of low pressure
that is forecast to develop over the Gulf of Mexico. Small craft
conditions will be possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

McKaughan

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:57 PM EDTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota45 hr
Jun 6, 11:18 AM EDTSpecial Weather StatementTBWLee42 min
Jun 6, 12:13 PM EDTSpecial Marine WarningTBW32 min
Jun 6, 12:24 PM EDTSpecial Weather StatementTBWHernando51 min
Jun 6, 1:55 PM EDTSpecial Marine WarningTBW65 min
Jun 6, 3:38 PM EDTSpecial Marine WarningTBW67 min
Jun 6, 4:09 PM EDTSpecial Weather StatementTBWDeSoto, Highlands66 min
Jun 6, 4:38 PM EDTSpecial Weather StatementTBWCharlotte, Lee67 min
Jun 6, 4:44 PM EDTSpecial Marine WarningTBW61 min

Nearby

Coastal Flood Statements in Florida, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.